Alert archive / New York / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 67, NWS Albany, NY
NWS Albany, NY issued this severe thunderstorm warning at Jun 27, 2002, 2:07 PM EDT for Saratoga County, New York. It was in force for 23 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jun 27, 2002, 2:07 PM EDT (18:07 UTC)
- Expired
- Jun 27, 2002, 2:30 PM EDT
- In force
- 23 min
- Issued by
- NWS Albany, NY
- Area
- Whole counties
County Saratoga County, NY
The radar
The Albany radar (KENX), 60 km from the middle of the area, began a volume at 18:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 27, 2:25 PM EDT | Thunderstorm Wind | Saratoga Spgs, NY |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 27, 1:30 PM EDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Albany, NY (KALY), launched 12:00Z, 6.1 hours before the alert went out and 46 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 722 J/kg
- Mixed-layer CIN
- -12 J/kg
- Mixed-layer LCL
- 661 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- -2 m²/s²
- 0-3 km storm-relative helicity
- 25 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS51 KALY 271807 SVRALY NYC091-271830- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE ALBANY NY 207 PM EDT THU JUN 27 2002 THE NATIONAL WEATHER SERVICE IN ALBANY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CENTRAL SARATOGA COUNTY IN EAST CENTRAL NEW YORK * UNTIL 230 PM EDT * AT 205 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM NEAR PORTER CORNERS...OR ABOUT 9 MILES WEST OF SARATOGA SPRINGS...MOVING EAST AT 35 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... PORTER CORNERS AND ROCK CITY FALLS AT 210 PM EDT MILTON AND BALLSTON SPA AT 215 PM EDT SARATOGA SPRINGS AND WILTON AT 220 PM EDT SARATOGA LAKE AT 225 PM EDT NORTHUMBERLAND AT 230 PM EDT THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD PREPARE FOR DAMAGING WINDS IN EXCESS OF 55 MPH...LARGE HAIL...AND VERY HEAVY RAIN. PEOPLE OUTSIDE SHOULD MOVE TO A SUBSTANTIAL SHELTER NOW. $$ LAT...LON 4323 7403 4305 7409 4295 7365 4316 7358
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albany, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 27, 1:55 AM EDT, 12 hours 12 minutes earlier.
Area forecast discussion, Jun 27, 1:55 AM EDT, 12 hours 12 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ALBANY NY 155 AM EDT THU JUN 27 2002 .DISC...WL INCLUDE AN ERLY THIS MRNG PD IN ZONES TO CVR ANY LINGERING PCPN AT ZONE ISSUANCE TIME ARND 300 AM. NXT RND OF SHRA/TSRA WL BE AHD OF CDFNT WHICH MOVS INTO XTRM WRN NY AND ST LAWRENCE VLY 18Z TO 21Z AND THEN INTO SE NY AND CNTRL NEW ENG BY 06Z. WL THUS MTN SHRA/TSRA AS MAINLY THIS AFT AND END PCPN SHRTLY AFT MIDNIGHT WITH FROPA. WL CALL FOR HI TMPS IN LOW TO MID 80S TDY AS NOT CONVINCED THERE WL BE ALLOT OF SUN BASED ON SAT PICS AND CONVECTIVE DEBRIS. ALSO WITH VRY UNSTABLE AIRMASS IN PLC ACRS RGN...CU DVLPMNT SHLD TAKE PLC READILY WITH ANY SFC HTG. CAPES IN 1000 TO 2000 J/KG RNG AND SR HELICITY IN 50-100 RNG ENOF TO SUPPORT AT LEAST MINOR MAGLENTA SVR THIS AFT. OTHR CNCRN WL BE HYDRO WHICH WL BE DISCUSSED IN HYDRO STATUS AS TRAINING OF CELLS OVR AREAS HARDEST HIT WED NAMELY DUTCHESS AND HERKIMER COUNTIES CLD PRODUCE LOCALIZED FLOODING. ONC FNTL BNDRY CLRS AREA FRI MRNG THINGS WL DRY OUT AND MCH LWR HUMIDITY FRI AFT WITH NW BREEZE AND COOLER CNDTNS FRI NGHT WITH RDGS IN ADIRONDACKS IN 40S. DRY WX SHLD THEN PERSIST THRU ERLY NXT WEEK. .HYDRO STATUS...LCL HVY RAIN W TSTMS DURG LATE AFT AND OVRNGHT HRS PRODUCED AMTS WHICH EXCEEDED 2 INCHES IN A FEW AREAS IN DUTCHESS AND HERKIMER COUNTIES. AS BCK EDGE OF PCPN SHIELD IS PROGRESSIVE WL NOT PUT UP A FLOOD WATCH WITH THIS PACKAGE AS AREAS HIT BY HEAVY PCPN VRY LOCALIZED. WL XPCT SOM HVY RAIN TDY ESPCLY WITH PWS IN 1.75 TO 2.0 INCH RNG AND DAYSHIFT WL HAV TO KEEP A CLOSE WATCH ON ANY TRAINING OF CELLS ESPCLY DURG AFT AND EVNG HRS. FFG GNRLY 2 TO 3 IN/HR...2.7 TO 4.2 IN/3HR...AND 3.0 TO 4.6 IN/6HR. SMALL STREAMS AND CREEKS WLD BE MAIN CNCRN FM MID TO LATE AFT THRU ERLY FRI MRNG. .ALY...NONE.
In the hours before
Local storm report, Jun 27, 10:03 AM EDT, 4 hours 4 minutes before
NEW YORK STATEWIDE POLICE INFORMATION NETWORK
TROOP K
1002AM THU JUN 27 2002
#1 0000001 000
KWPY WLSR KWAP AP30
05123 FILE 28 WESTCHESTER COUNTY DPS JUN 27-02
TO ALL WESTCHESTER COUNTY PDS AND SURROUNDING AGENCIES
THE SAW MILL RIVER PARKWAY HAS BEEN RE-OPENED.
THANK YOU FOR YOUR ASSISTANCE.
AUTH SGT M LAVIN MINER/1000
OPER - MINER,MARGARET L 1001Special weather statement, Jun 27, 11:30 AM EDT, 2 hours 37 minutes before
CTZ001-MAZ001-NYZ032-033-038>043-047>054-058>061-063>066-VTZ013-014- 272300- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE ALBANY NY 1130 AM EDT THU JUN 27 2002 ...SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON INTO THIS EVENING ACROSS EASTERN NEW YORK AND ADJACENT WESTERN NEW ENGLAND... SHOWERS AND THUNDERSTORMS BEGAN DEVELOPING ACROSS CENTRAL NEW YORK AND NORTHERN PENNSYLVANIA LATE THIS MORNING. THESE SHOWERS AND THUNDERSTORMS WILL MOVE EAST...AND MORE WILL DEVELOP ACROSS EASTERN NEW YORK AND ADJACENT WESTERN NEW ENGLAND THROUGH THIS AFTERNOON AND EVENING. IT IS POSSIBLE THAT SOME THUNDERSTORMS WILL BECOME SEVERE...AND CONTAIN DAMAGING GUSTY WINDS...VERY HEAVY RAIN...AND HAIL. FREQUENT LIGHTNING IS ALSO LIKELY IN THESE STORMS. THE ATMOSPHERE WILL REMAIN VERY HUMID AND UNSTABLE INTO THE EVENING HOURS. TOWARD MIDNIGHT...THE SEVERE WEATHER THREAT WILL DIMINISH... AS A COLD FRONT PASSES THROUGH THE REGION...AND PULLS DRIER AIR INTO EASTERN NEW YORK AND WESTERN NEW ENGLAND FOR FRIDAY AND THE WEEKEND. NOW IS A GOOD TIME TO REVIEW YOUR PLANS...CONCERNING WHAT TO DO IN THE EVENT OF SEVERE WEATHER. STAY ALERT FOR CHANGING WEATHER CONDITIONS...AND LISTEN TO NOAA WEATHER RADIO...OR YOUR FAVORITE MEDIA FOR THE LATEST STATEMENTS AND FORECASTS. AMATEUR RADIO AND OTHER SPOTTERS ARE REQUESTED TO CLOSELY MONITOR THIS SITUATION. SKYWARN ACTIVATION MAY BE REQUIRED LATER IN THE DAY. BACH
The office that day
Everything else NWS Albany, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 27, 2:51 PM EDT | Severe Thunderstorm Warning | ALY | Washington | 24 min |
| Jun 27, 3:06 PM EDT | Severe Thunderstorm Warning | ALY | Fulton, Saratoga | 54 min |
| Jun 27, 3:44 PM EDT | Severe Thunderstorm Warning | ALY | Herkimer | 61 min |
| Jun 27, 4:01 PM EDT | Severe Thunderstorm Warning | ALY | Fulton, Montgomery | 59 min |
| Jun 27, 4:17 PM EDT | Severe Thunderstorm Warning | ALY | Saratoga | 58 min |
| Jun 27, 4:38 PM EDT | Flash Flood Warning | ALY | Fulton, Herkimer, Saratoga | 5 hr |
| Jun 27, 5:34 PM EDT | Severe Thunderstorm Warning | ALY | Washington | 56 min |
| Jun 27, 5:59 PM EDT | Severe Thunderstorm Warning | ALY | Albany, Schenectady | 61 min |
| Jun 27, 7:15 PM EDT | Severe Thunderstorm Warning | ALY | Albany | 30 min |
Nearby
Severe Thunderstorm Warnings in New York, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.